Thunderstorm Wind, Lee
- When
- March 1, 11:18 AM EST
- Where
- Lee County, 1.31 mi WNW of Jonesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.690, -83.120
Trees were reported down across the eastern part of the county.
A well developed upper level trough moved from the Eastern Plains to the Eastern Seaboard with an associated strong low pressure system and cold front. A squall line formed ahead of the front and swept across the Southern Appalachian region from mid morning through the mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A well developed upper level trough moved from the Eastern Plains to the Eastern Seaboard with an associated strong low pressure system and cold front. A squall line formed ahead of the front and swept across the Southern Appalachian region from mid morning through the mid afternoon hours. Several reports of straight line wind damage were received during the event. Most of the damage was on the Cumberland Plateau and across Southeast Tennessee with more isolated damage reported in Southwest Virginia and Southwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 1, 9:59 AM EST, 1 hour 19 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
959 AM EST Wed Mar 1 2017
.DISCUSSION...
A fast-moving bow segement will be moving across the northern
half of the area between 10 am and around 1230 pm, with damaging
straight-line winds being the greatest threat. There is an
isolated tornado threat as well as SR helicity values are very
high and LCL heights are low. For the southern half, the severe
threat will be this afternoon based on the more E-W orientation of
storms across southern Middle TN. The tornado threat may increase
for southern sections due to backed surface winds in that area,
and longer timing for temperatures to rise ahead of the storms.
The update will tweak PoP/Wx grids for more accurate timing, and
temperatures will be adjusted closer to obs. No changes will be
made to the Wind Advisory.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until midnight EST tonight for Cherokee-Clay.
TN...Wind Advisory until 7 AM EST Thursday for Blount Smoky Mountains-
Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Unicoi.
Wind Advisory until midnight EST /11 PM CST/ tonight for
Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
Monroe-Rhea-Roane-Scott TN-Sequatchie-Southeast Monroe-
Sullivan-Union-Washington TN-West Polk.
VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
Washington-Wise.
&&
DGSHazardous Weather Outlook...UPDATED National Weather Service Morristown TN 751 AM EST Wed Mar 1 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021300- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 751 AM EST Wed Mar 1 2017 /651 AM CST Wed Mar 1 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...An Enhanced Risk of Severe Weather for late this morning through early this evening...with Widespread Damaging Winds the Main Concern... ...Windy Conditions Developing Area-wide Today... A Severe Thunderstorm watch is in effect for most of East Tennessee until 1 PM EST. A significant outbreak of severe weather is possible today as a strong cold front sweeps into the region from the west. In particular, there is an enhanced risk for thunderstorms capable of producing damaging straight-line winds from late this morning through and early evening across the entire area. Additionally, these storms will be capable of producing large hail and a few tornadoes. Given the forecasted environmental parameters, the potential for a strong tornado cannot be ruled out during the afternoon. The main timeframe for severe weather will occur from roughly 11 AM to 8 pm ET on Wednesday. Additionally, strong southerly winds of 20 to 30 mph with gusts up to 50 mph will be possible across the Southern Appalachians and East Tennessee Valley today. Strong winds will remain possible in the higher terrain of the Southern Appalachian Mountains through Thursday Morning. A wind advisory is in effect for these areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed late this morning through early this evening in support of severe weather operations.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM TSTM WND DMG 2 NW WARTBURG 36.12N 84.61W
03/01/2017 MORGAN TN 911 CALL CENTER
TREE AND POWER LINES DOWN ON MONTGOMERY ROAD IN LANCING.
&&Special Weather Statement
National Weather Service Morristown TN
1048 AM EST WED MAR 1 2017
VAZ001-002-005-006-011615-
Scott VA-Wise VA-Russell VA-Lee VA-
1048 AM EST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL...LEE...CENTRAL
SCOTT AND SOUTHERN WISE COUNTIES AND THE CITY OF NORTON UNTIL 1115 AM
EST...
At 1048 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Trammel to Harrogate. Movement
was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Norton, Lebanon, Wise, Jonesville, Big Stone Gap, Pennington Gap,
Cleveland Va, Coeburn, Appalachia, St. Paul, Dungannon, St. Charles,
Duffield, Clinchport, Rosedale, Dryden, Rose Hill, Jasper, Ewing and
Castlewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 100 PM EST for
southwestern Virginia.
LAT...LON 3660 8298 3661 8366 3667 8352 3667 8342
3674 8314 3681 8310 3701 8244 3696 8236
3701 8223 3698 8179 3696 8178
TIME...MOT...LOC 1548Z 277DEG 35KT 3699 8243 3660 8367
dhPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1058 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG JELLICO 36.58N 84.13W
03/01/2017 CAMPBELL TN 911 CALL CENTER
TREES DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1104 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG 2 N OAK RIDGE 35.99N 84.30W
03/01/2017 ANDERSON TN 911 CALL CENTER
TREES DOWN ON KEY SPRINGS ROAD.
&&Special Weather Statement
National Weather Service Morristown TN
1115 AM EST WED MAR 1 2017
TNZ035>039-067-069-070-011715-
Anderson TN-Jefferson TN-Hamblen TN-Roane TN-Union TN-Knox TN-
Grainger TN-Morgan TN-
1115 AM EST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...KNOX...
ANDERSON...JEFFERSON...GRAINGER...NORTHEASTERN ROANE...SOUTHERN UNION
AND SOUTHWESTERN HAMBLEN COUNTIES UNTIL 1215 PM EST...
At 1115 AM EST, Doppler radar was tracking a strong thunderstorm over
Oliver Springs, or near Oak Ridge, moving northeast at 60 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Knoxville, Oak Ridge, Morristown, Clinton, Jefferson City, Dandridge,
Maynardville, Rutledge, Oliver Springs, White Pine, Plainview, New
Market, Baneberry, Strawberry Plains, Halls, Blaine, Norris,
Luttrell, Coalfield and Buffalo Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 PM EST for
eastern Tennessee.
LAT...LON 3603 8326 3601 8326 3599 8356 3604 8365
3603 8368 3599 8365 3598 8366 3591 8448
3609 8449 3636 8355 3635 8354 3636 8353
3636 8352 3637 8351 3636 8350 3638 8349
3637 8346 3639 8346 3640 8342
TIME...MOT...LOC 1615Z 247DEG 51KT 3604 8436
dhThe Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 16:18 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were reported down across the eastern part of the county.
Trees were reported down across the western part of the county.
A few trees were reported down in Abingdon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674759, 674760, 674761.